advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team

Question:
My friend has a 13 year old daughter who has been diagnosed with diabetes for several years. One night out of faith, luck and premonition, the mother woke up at 2 a.m. to find her daughter in a seizure. Is there any device (worldwide) the child can wear to alert the parents of a "coming" seizure in order to respond? Can you monitor the symptoms in the event you cannot feasibly and comfortably measure the blood sugar level throughout the night? Open for any suggestions or direction.

Answer:
Sounds like you've already heard of a device called the "Sleep Sentry." It has been available in the US for several years. It is designed to sense skin changes due to low blood sugar, and trigger an audible alarm. It is strapped onto the wrist, and looks like a wristwatch without a dial. Generally speaking, the concept sounds good, but in real life, it wasn't reliable and we're not using them any more.

For adults who share a bed with a bedpartner, the bedpartner can sense the hypoglycemia, due to the diabetic partner's restlessness and profuse sweating. But we're certainly not going to advise your friend to sleep with her 13 year-old!!!

The best treatment for nighttime low sugar (also called nocturnal hypoglycemia) really has to be prevention. A bedtime snack with some protein in it is mandatory if there's any risk of nocturnal hypoglycemia. The size of the snack should be increased if the bedtime blood sugar is low, below about 120, or if there was unusually heavy exercise during the afternoon or evening (since sometimes there are delayed insulin reactions from earlier exercise). And, don't skip the bedtime snack if the blood sugar at bedtime is high.

Checking the blood sugar level at about 1-2 A.M. is an excellent idea from a medical viewpoint, but is rarely practical to do on an every-night basis. Occasional middle-of-the-night blood sugar testing would be advisable in this case.

Finally, decreasing the amount, or changing the timing of the young lady's insulin doses might be advised. For example, if she's taking a dose of NPH or Lente at supper, it's possible that moving the timing of the presupper NPH or Lente to later in the evening might decrease the risk of middle-of-the-night lows.

Encourage the young lady and her mom to talk these ideas over with her Diabetes Team.

Original posting 14 Dec 95

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.